Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other related steroids treat the symptoms and leave you with a feeling of well being. Clearly any steroid should be used for the shortest term use possible. There are numerous patients that just do not respond well to any other therapy and are forced to remain on steroids for long term therapy.
It is the long term therapy that creates both major and minor health concerns. I was an identical twin and I worked for a major pharmaceutical company when I graduated from college in the 70's. I received extensive training and research with a company that was the innovator of artificial steroid production and oral contraceptives. The research and the pharmacology of steroids have not changed and in fact time has reinforced what has always been known about these extremely powerful and potentially dangerous drugs effect is.
Both my identical twin and I had auto immune disease. I suffered from ulcerative colitis and Crohns from my early 20's. I used steroids only during the worst episodes and only for short periods of time. My GI problems eventually culminated with a mass in the head of pancreas and a diagnosis of pancreatic cancer. I had a Whipple Procedure performed in 2003 and after several years of minor plumbing issues related to the surgery I am feeling well and am quite healthy from a GI standpoint. Learning what, when and how to eat is key to good GI health.
My twin brother used prednisone and other steroids almost continuously for years commencing in his 20's. He experienced many steroid related health issues that I never experienced. He developed cataracts in both eyes, he was diagnosed with type 2 diabetes, both hips were replaced as a result of avascular necrosis, a few years ago after minor foot surgery his foot would not heal and after a few years of misery had his right foot amputated below the knee. Additionally, as a result of the continued steroid use, he developed hemoglobin problems necessitating transfusions to supplement his red blood count. He eventually needed to be on oxygen to keep his blood oxygen level up.
There is no question that the years of steroid use contributed and or caused health problems more severe than the symptomatic relief that steroids provided for his initial auto immune disorders. Steroids suppress the immune system and do make you feel well. You have to balance this with the effects of potential long use. Steroids are not a cure for anything. They only provide relief from symptoms and discomfort as they provide anti inflammatory effect on your body. It is when you experience this effect that your body has the opportunity to repair the damage that the inflammation has caused. Too many Doctors are too quick to prescribe prednisone and other steroids because they make the patient feel better.
Please do not use this to self prescribe or stop taking steroids. You cannot suddenly stop taking steroids or serious problems including death could occur. Listen to your health professional, but do not be afraid to ask questions and question the need for long term (3 months or more) of steroid therapy. There are conditions where there is no alternative to long term steroid use, but in conditions that you may have an alternative, ask for the alternative. The health problems experienced by my twin are all contained in the warnings and side effects that come with steroid prescriptions, they are real and are there for a reason.
In conclusion, last October 8th, my twin brother developed severe respiratory distress related to his steroid induced health problems and suddenly went into congestive heart failure and died. I miss him terribly, but despite warnings about the side effects of pharmaceuticals his body took a terrible toll for the long term use. He was 61 and disabled from the above disorders for many years. I on the other hand am feeling better now than I did ten years ago.View Thread
Please do not worry. I have had numerous GI surgeries, including a Whipple procedure and can tell you from experience that any surgery causes the GI tract to go into shock and it will take anywhere from 2 to 5 days for it to return to its normal peristalsis. Normally, I am started on a liquid diet and then progress to soft diet as bowel sounds become more prevelant and then advance from there. Everyone is different, but do not be too concerned over the amount of time, it will be weeks or months before things are "normal" again. Take each day as it comes.
As for the hiccups, have your husband bite into a slice of lemon, it will immediately stop the hiccups.View Thread
I realized many years ago that I had terrible pain from eating even very small pieces of iceberg lettuce, but not with other types of lettuce. It was determined that iceberg lettuce causes severe inflammation in my small intestine. From a nutrition standpoint, iceberg lettuce has no real nutritional value, there is no reason to eat iceberg at all.View Thread